Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 87, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 15, 2003, 5:06 PM MDT for Banner County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2003, 5:06 PM MDT (23:06 UTC)
- Expired
- Jul 15, 2003, 5:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Banner County, NE
The radar
The Cheyenne radar (KCYS), 90 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2928 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 152306 SVRCYS NEC007-152345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 505 PM MDT TUE JUL 15 2003 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BANNER COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 545 PM MDT * AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS IN EXCESS OF 60 MPH 13 MILES WEST OF HARRISBURG...OR ABOUT 28 MILES SOUTHWEST OF SCOTTSBLUFF...MOVING EAST AT 15 MPH. AT 505 A SPOTTER REPORTED QUARTER SIZE HAIL 6 MILES NORTHEAST OF ALBIN IN BANNER COUNTY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. HAIL UP TO QUARTER SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4170 10405 4142 10407 4148 10369 4170 10369 $$ COX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:17 PM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 15, 2:17 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT TUE JUL 15 2003
SHORT TERM...THUNDERSTORMS CONTINUE TO FORM OVER SOUTHEAST WYOMING
EARLY THIS AFTERNOON. THE ACTIVITY IS BEING CAUSED BY CONSIDERABLE
MID AND UPPER LEVEL MOISTURE MOVING AROUND THE FOUR CORNERS UPPER
HIGH IN COMBINATION WITH A SHORTWAVE TROUGH CURRENTLY OVER SOUTHWEST
WYOMING. WITH SATELLITE IMAGERY SHOWING LESS VISIBLE CONVECTION
OVER SOUTHWEST WYOMING...THE QUICKER MOVEMENT EAST OF THE SHORTWAVE
TROUGH BY THE AVN MAY BE MORE CORRECT. STILL POTENTIAL FOR HIGH
BASED STORMS OVER AND WEST OF THE MOUNTAINS WITH STRONG WIND GUSTS.
FURTHER EAST...OVER THE SOUTHEAST WYOMING PLAINS...A FEW SUPERCELLS
MAY PRODUCE STRONG WIND GUSTS AND HAIL. WITH MUCH OF THE WESTERN
NEBRASKA PANHANDLE CAPPED...WILL CONTINUE THE IDEA OF MOST OF THE
ACTIVITY WEAKENING AND DISSIPATING AS IT MOVES INTO THAT PART OF THE
CWA. BEHIND THE SHORTWAVE TROUGH THE ATMOSPHERE ABOVE THE BOUNDARY
LAYER DRIES AND CLEARING SHOULD TAKE PLACE. HEIGHTS ALOFT BUILD FOR
WEDNESDAY...PRODUCING A MORE STABLE AIR MASS AND WARMER TEMPERATURES
ALOFT. THE WARMING ALOFT SHOULD MAKE WEDNESDAY 3 TO 6 DEGREES
WARMER THAN THOSE OF TODAY WITH THE AMOUNT OF WARMING BASED ON
SURFACE WIND DIRECTION. THE ETA TRIES TO BRING A WESTERLY WIND AT
THE SURFACE TO MOST PLACES...WHILE THE AVN KEEPS THE WINDS SOUTHEAST
BY MIDDAY LARAMIE RANGE EASTWARD. WITH THE FAIRLY LIGHT WINDS UP TO
500 MB ON WEDNESDAY...WILL FOLLOW MORE CLOSELY THE IDEA OF THE AVN.
LONG TERM...AROUND 600 500 MB HIGH CENTERED NEAR SOUTH BORDER WY
FOR THU GRADUALLY RETREATS TOWARD WEST-CENTRAL CO FOR WEEKEND.
THIS ALLOWS FLOW OVER CWA TO BECOME NORTHWESTERLY. WEAK SURFACE
FEATURES PROGGED TO DROP SOUTH ALONG FRONT RANGE RESULTING IN WEAK
UPSLOPE FLOW...ESPECIALLY ALONG/EAST LARAMIE RANGE. AVN HAS UPSLOPE
FLOW AT LEAST TO 700 MB SAT PM/SUN AM. AS RESULT...QPF REALLY KICKS
IN WITH 0.1-0.25 INCH AMOUNTS MUCH OF CWA...LOCALLY MORE. RIDGING
NEAR WESTERN BORDER MON/TUE DRIES IT OUT/WARMS IT AGAIN AS FRONTAL
BOUNDARY ADVANCES TO CENTRAL PART ST.
.CYS...
WY...RED FLAG WARNING THIS EVENING MOUNTAINS AND SOUTH CENTRAL.
FIRE WEATHER ZONES 292 THROUGH 296.
NE...NONE.
WEILAND/COXHazardous weather outlook, Jul 15, 10:26 AM MDT, 6 hours 40 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-161130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1026 AM MDT TUE JUL 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER SOUTHEAST WYOMING. THE ACTIVITY IS A RESULT OF AN INCREASE IN MID AND UPPER LEVEL HUMIDITY AHEAD OF AN UPPER LEVEL DISTURBANCE MOVING OVER THE CENTRAL ROCKIES. OVER THE MOUNTAINS AND AREAS TO THEIR WEST...ESPECIALLY CARBON COUNTY...THE HUMIDITY NEAR THE SURFACE IS LOW...SO MOST OF THE STORMS WILL PRODUCE BRIEF AND LOCAL WIND GUSTS TO 50 MPH AMD LIGHTNING. FURTHER TO THE EAST...OVER THE SOUTHEAST WYOMING PLAINS...THE HUMIDITY NEAR THE GROUND IS MUCH HIGHER. IN ADDITION THE INSTABILITY AND WIND SHEAR WILL BE GREATER. FOR THOSE AREAS THERE WILL BE A FEW SUPERCELLS THAT WILL PRODUCE STRONG WIND GUSTS AND HAIL UP TO ONE INCH IN DIAMETER AFTER 3 PM. OVER MOST OF THE WESTERN NEBRASKA PANHANDLE THE AIR MASS IS MORE STABLE AS AND SO EVEN LESS SHOWERS AND THUNDERSTORMS WILL FORM LATE THIS AFTERNOON AND WILL BE WEAKER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOT AND MAINLY DRY WEATHER WILL PERSIST THROUGH MOST OF THE WORK WEEK. BY FRIDAY INTO THE WEEKEND...SOME MONSOON MOISTURE WILL BE MOVING INTO THE AREA FROM UTAH AND COLORADO...BRINGING AN INCREASE IN THE NUMBER OF LATE DAY THUNDERSTORMS AS WELL AS SOME RELIEF FROM THE HEAT. DRY WEATHER RETURNS FOR MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE SOUTHEAST WYOMING PLAINS AFTER MID AFTERNOON. WEILAND
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.